Can Birth Control Make You Tired? 11 things to consider

Hormonal contraception can have several benefits. In addition to preventing pregnancy, it can regulate periods and help fight acne.

But some users report a range of unwanted side effects. And fatigue is one of them.

The pill, patch, IUD, implant or Pull cause excessive feelings of fatigue?

Well, the answer is not as simple as you might think.

“Some hormonal contraceptive options have indicated that fatigue is a possible side effect,” explains Dr Heather Irobunda, an OB-GYN based in New York, New York.

Unfortunately, she adds, it is not known how many users experience this side effect or the level of fatigue they experience.

Some people may even experience the opposite: better sleep and therefore better energy levels.

Fatigue is listed as a potential side effect of birth control pills, vaginal rings and the subcutaneous implant, explains Irobunda.

“The side effects, including fatigue, are in part due to contraceptive hormones,” says Dr. Idries Abdur-Rahman, an OB-GYN board certified in Chicago, Illinois.

Thus, “non-hormonal or low hormone” contraception may be associated with less fatigue.

This means that contraception with higher doses of hormones is “more likely to cause side effects,” he says.

“Higher dose birth control pills and Depo-Provera (the 3 month shot) are the most likely culprits (of fatigue) as they are associated with higher blood hormone levels.”

This may be because fatigue is not a common side effect.

“I can think of maybe a handful of patients who have reported this to me in my nearly 20 years of practice,” Idries says.

Or it could be because hormonal contraceptives and their side effects are still little studied.

It is Specially true regarding the effects contraception can have on sleep and fatigue.

The research that exists has produced conflicting results.

A recent poll of more than 2,000 women found that users of hormonal contraceptives had more symptoms of insomnia and increased levels of daytime sleepiness.

People using progestin-only methods reported sleeping less overall than those using a combination type.

But one 2010 study found that a lower percentage of hormonal contraceptive users woke up during the night.

Likewise, in 2013, researchers noted a link between hormonal contraception and better sleep efficiency.

Sleep efficiency is calculated by measuring the total time spent sleeping relative to the total time spent in bed. The higher the efficiency, the better.

According to Dr Jamil Abdur-Rahman, Chairman of the Department of Obstetrics and Gynecology at Vista Health System in Waukegan, Illinois, “Fatigue resulting from birth control use is usually temporary.”

(Fatigue that lasts more than 3 months is probably caused by something else.)

Birth control-induced fatigue, he says, can also often be more pronounced in the morning and be accompanied by cravings for salt and sugar.

This is sometimes called adrenal fatigue: a form of fatigue that some doctors don’t recognize.

As Irobunda states, “It is important to make sure that all causes of fatigue are investigated before attributing (yours) to hormonal contraception. “

There are several theories to explain how hormonal contraception causes fatigue.

One said that fatigue could be a symptom of another problem caused by birth control: depression.

But the relationship between hormonal contraception and depression is not fully understood.

A large scale 2016 study found that the first diagnosis of depression and the first use of antidepressants were associated with hormonal contraception.

Yet a review studies examining the effects of hormonal contraception on mood, published the same year, called research on the subject “limited.”

Another theory, explains Irobunda, is that birth control pills “can decrease the amount of testosterone circulating in the blood,” which can then lead to fatigue.

Idries highlights another theory: fatigue could be caused by a person’s individual response to hormones in their contraception.

“The basal ganglia are the part of the brain that is responsible for fatigue,” he says, and contraceptive hormones may affect this area in some users.

Then there is the idea that nutrient deficiencies may be the root cause.

As a functional medicine practitioner and dietitian Dr Kelly Bay explains, hormonal contraception can decrease levels of folate, magnesium and zinc as well as vitamins C, B-1, B-2, B-3, B-6 and B-12.

“Many of these nutrients play an important role in energy production,” says Bay, who practices in New York, New York.

But Irobunda points out, at the moment, “There is not enough data to reliably know the exact reason why some (hormonal contraceptive users) experience fatigue.”

A number of conditions can cause fatigue.

Nutritional deficiencies that have nothing to do with your contraception can lead to excessive fatigue. Iron deficiency anemia is a common example.

An underactive thyroid can also make you feel more tired than usual.

Other symptoms to watch out for include weight gain, muscle pain, and changes in your menstrual cycle.

Mental health issues are another potential cause of fatigue.

Depression and anxiety can deplete your energy levels and affect your sleep pattern by making it harder to sleep or forcing you to sleep too much.

The way you live your life may even have an impact on your fatigue levels.

If you drink excessively or eat poorly, you may feel fatigued.

Too much or too little exercise can also have a detrimental effect, as can high stress levels.

Sometimes a side effect of birth control will go away on its own.

It may take a few weeks or even a few months “and then get better as your body gets used to” your method, notes Irobunda.

“As your body adjusts, make sure you get enough sleep, eat a balanced diet and stay hydrated,” she adds.

Jamil advises taking supplements of vitamins B-5, B-6, B-12 and C, as well as magnesium.

Whenever you start to feel different, you need to keep track of your symptoms and their impact on your day-to-day life.

Regarding fatigue, make a doctor’s appointment if fatigue persists.

Show them your symptom diary and be honest about your lifestyle and medical history.

If you think your fatigue is contraception-related, talk to your doctor.

They will take this into account and look for any other issues that might tire you out.

This may involve discussions about your eating and exercise habits, as well as blood tests to check for deficiencies.

Medication may be recommended for thyroid or mental health issues, and nutritional supplements may be advised if you are lacking in a particular area.

If you and your doctor are having trouble finding the cause of your fatigue, “Consider switching to another form of birth control to see if your fatigue improves,” says Irobunda.

Changing your birth control pills can help, and maybe not.

Jamil recommends switching to a non-hormonal method, such as an IUD, or one that contains zero or low levels of estrogen – but only if your fatigue has lasted for more than 3 months and there is no other medical cause. has been identified.

Always consult your doctor before making any decision about birth control.

Whether you want to switch to a non-hormonal method or stop birth control altogether, you should always talk to your doctor.

The final decision is up to you, but they can advise you on alternative methods that will work for your specific needs.

They will also tell you exactly how to stop your contraception.

You will need to be careful not to suddenly stop the pill, etc., as this can disrupt your menstrual cycle and cause bleeding problems. If you have an implant or IUD, it will need to be removed by a professional.

Go to your doctor with a list of questions. The following may help you:

  • Am I likely to experience side effects?
  • How quickly can I get pregnant?
  • What other forms of contraception are available to me?

Stopping birth control can relieve some side effects, but it can also cause others.

Your mood, sex drive, and menstrual cycle may be affected.

And if you had been prescribed contraception for a condition like acne, you might see symptoms flare up once the hormones leave your body.

No two people have the same experience and you may find positive effects rather than negative ones.

To manage this hormonal crisis, adopt a fulfilling lifestyle.

Make sure you eat a regular diet rich in nutritious foods like vegetables and less processed varieties.

Try to keep your stress levels to a minimum, get enough sleep every night, and remember to exercise.

But if you find it difficult to cope or if you find that the side effects persist after 3 months, talk to your doctor.

Diagnosing the cause of your fatigue can take some time, Irobunda says.

And your doctor will likely look at all other potential causes before blaming your contraception.

But that doesn’t mean you have to stick with a contraceptive that doesn’t work for you.

There are a lot of options to choose from. So if you notice that something is wrong, don’t be afraid to ask about the alternatives.


Lauren Sharkey is a journalist and author specializing in women’s issues. When she’s not trying to figure out a way to banish migraines, she can be found discovering the answers to your health questions that lurk in your face. She has also written a book featuring young activists around the world and is building a community of these resistance fighters. Catch her Twitter.


Source link

About Annie Baxley

Check Also

Pamela Adlon on “Better Things,” Former Roles & Influences – TV Podcast

Reports on the entertainment industry are surreal; it requires shopping around and doing business with …

Leave a Reply

Your email address will not be published. Required fields are marked *